Category: 

Is It Safe to Combine Gemfibrozil and Simvastatin?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 22 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
President Richard Nixon had an entire speech prepared in case the Apollo 11 astronauts became stranded on the Moon.  more...

December 8 ,  1965 :  Pope Paul VI promulgated Vatican II into ecumenical law.  more...

The use of gemfibrozil and simvastatin together is contraindicated because it can pose risks for the patient. In rare cases, a medical provider may decide that the benefits of combining the drugs outweigh the risks. Patients taking a combination of the drugs should be alert for side effects like muscle pain and weakness, and should report these issues promptly. They can be a sign of a serious complication that could lead to muscle and kidney damage.

Concerns about gemfibrozil and simvastatin surround their mechanisms of action. Simvastatin is a statin drug designed to lower levels of bad cholesterol in the body. Gemfibrozil is a drug in a class called fibrates that control cholesterol and triglycerides. These medications can interact, as fibrates have been known to increase levels of statins in the blood serum. When the body doesn’t clear these medications fast enough, known side effects like potential muscle damage on statins can become a more serious risk because the concentration of the medication is higher.

Some patients who take gemfibrozil and simvastatin may experience some mild myopathy, where their muscles are weak and sore. Others can develop a serious complication called rhabdomyolysis. In this medication interaction, the body starts attacking its own muscle tissue, causing intense pain. The kidneys are not able to process the byproducts of muscle breakdown and can fail or be seriously injured.

Ad

Individual experiences on gemfibrozil and simvastatin can vary. Some patients take the medications together without any problem and may have taken them for years. It is important to discuss the possibility of interactions with a doctor, and to identify specific signs and symptoms so patients know when to call in if they have a problem. Rhabdomyolysis is a potentially very severe medical complication; patients shouldn’t be afraid to call with concerns about muscle pain and soreness as a medical provider would rather be safe than sorry.

Manufacturers of both medications recommend against combining gemfibrozil and simvastatin because of the increased risk for side effects. More generally, statins and fibrates are not a good combination in treatment for a patient with high cholesterol. In very specific instances, mixing the drugs could be necessary to control a patient’s condition, in which case careful monitoring may be recommended. The patient could need regular blood tests to monitor kidney function and check serum levels of medication. If problems arise, one or more of the medications may need to be discontinued.

Ad

You might also Like

Recommended

Discuss this Article

anon342948
Post 2

I was on this combination for several years. I was also tired all the time. Then, in the span of three days, I went from getting around normally, to not being able to stand from a chair. I went to the hospital and was diagnosed with rhabdomyolysis. I sent a month in the hospital and rehab home getting back enough strength to walk. Doing betting, but need to use a four-wheel walker when I'm out of the house.

Over the last several years, I had noticed my ability to walk distances was diminishing quickly. No more walking into the store from the back of the parking lot. I had to find a close space and many times would use the

battery carts to shop. I couldn't stay on my feet that long without sitting/resting. Turns out it was this med combination working slowly on the muscles. When the statin dose was increased, it was about a month until things came crashing down.

My daughter is in college for nursing and looked in her drug book. Rhabdomyolysis is highlighted in red for this medication combo as a side effect. My opinion from my experience? Just say, "No".

anon325540
Post 1

My husband was prescribed both gemfibrozil and simvastatin. A nurse called and told him to quit taking the gemfibrozil as he should not be taking them together. We have called his doctors several times and asked them to call him back. None will call. He is tired all the time for no reason, and sleeps all the time!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email